Florida, 2012

Lightning Strike in Florida, October 1, 2012

October 1, 2012 · NWS JAX · 1 event in 1 county or zone

Sea breeze thunderstorms developed during the afternoon. A resultant strike hit a male on Vilano Beach who was flying a kite, in a metal harness, with his son.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Sea breeze thunderstorms developed during the afternoon. A resultant strike hit a male on Vilano Beach who was flying a kite, in a metal harness, with his son. The male was hit, the son was not affected by the strike.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Oct 1, 2:10 PM EST, 2 hours earlier.

Area forecast discussion, Oct 1, 2:10 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
310 PM EDT MON OCT 1 2012

...ISOLATED STRONG THUNDERSTORMS POSSIBLE THIS AFTN THROUGH
TUESDAY AS COLD FRONT APPROACHES THE AREA...

.SHORT TERM...THIS AFTN/EVENING...A SURFACE LOW OVER NORTHERN MS/AL
WAS DRIFTING SLOWLY NNE THIS AFTN WHILE THE PARENT UPPER LEVEL
TROUGH CONTINUED TO DEEPENED OVER EAST TX AND THE WESTERN GULF OF
MEXICO. A PRE-FRONTAL SQUALL LINE EDGE SLIGHTLY EAST BETWEEN FT
WALTON BEACH AND TALLAHASSEE TODAY...WHILE OVER THE LOCAL AREA
CONVECTION BLOSSOMED SOUTH OF I-10 EARLY THIS AFTN AS A SHORT WAVE
TROUGH ROTATED NORTHWARD FROM S-CENTRAL FL OVER AN UNSTABLE AIRMASS.
WARM AND BREEZY SOUTHERLY FLOW ENABLED TEMPS TO WARM INTO THE UPPER
80S TO NEAR 90 EVEN ALONG THE ATLANTIC COAST. AS THE AFTN
PROGRESSES...EXPECT MORE NUMEROUS SHOWER AND THUNDERSTORM ACTIVITY
WILL ERUPT ACROSS THE REMAINDER OF NE FL AND OVER SE GA AS THE SHORT
WAVE TROUGH PIVOTS OVER THE AREA. BETWEEN 5 PM AND 8 PM WE
ANTICIPATE THE GREATEST COVERAGE OF STORMS BETWEEN HIGHWAY 301 AND
THE ATLANTIC COAST OVER NE FL WHERE SEA BREEZES...OUTFLOWS...SHORT
WAVE TROUGH ENERGY ALOFT AND HIGH SFC BASED INSTABILITY WILL
COMBINE. THIS CORRIDOR IS WHERE THE BEST CHANCE OF LOCALLY HEAVY
RAINFALL AND ISOLD STRONG STORMS WILL BE POSSIBLE WITH THE GREATEST
HAZARD STRONG WIND GUSTS. SOME ROTATING CELLS WILL ALSO BE POSSIBLE
GIVEN STRENGTHENING SPEED SHEAR. STORMS CELL WILL TRACK NORTH AROUND
15 TO 20 MPH.

TONIGHT...CONVECTION WILL GRADUALLY DECREASE IN INTENSITY AND
COVERAGE WITH THE LOSS OF HEATING. CONVECTION ACROSS SE GA AND NE
FL WILL PUSH OFFSHORE THIS EVENING...THEN AFTER MIDNIGHT RAIN
CHANCES WILL GRADUALLY INCREASE FROM THE WEST AS THE PRE-FRONTAL
SQUALL LINE APPROACHES. BETWEEN 06Z-12Z HAVE LOW RAIN CHANCES OF
20-30% FROM DOUGLAS TO OCALA WESTWARD...WITH POPS <15% TOWARD THE
ATLANTIC COAST. ALTHO RAIN CHANCES WILL BE LOW AND CONFINED TO OUR
WESTERN ZONES...DYNAMICAL FORCING IN TERMS OF SPEED SHEAR WILL BE
MODERATE...AND THUS SOME ISOLATED STRONG STORMS WILL BE POSSIBLE.
FEEL THAT THE GREATEST AREA OF POTENTIAL STRONG STORMS DEVELOPMENT
TONIGHT WILL BE ACROSS OUR SUWANNEE VALLEY ZONES WHERE LOW LEVEL
INSTABILITY FROM THE GULF OF MEXICO COULD ADVECT INLAND UNDER
SOUTHERLY LOW LEVEL FLOW. TEMPS WILL BE MILD IN THE LOW TO MID 70S
WITH HUMID CONDITIONS.

TUE...THE SURFACE FRONT WILL SLOWLY SHIFT ESE THROUGH THE DAY
BEING DRIVEN NOT BY UPPER LEVEL FORCING (WHICH REMAINS SWLY) BUT
BY SHALLOW RIDGING THAT IS EXPECTED TO BUILD OVER THE CENTRAL GULF
COAST REGION. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE
THROUGH TUESDAY WITH AN EASTWARD PROGRESSION DURING THE DAY...WITH
THE HIGHEST RAIN CHANCES OF AROUND 50-60% ACROSS OUR SE FL ZONES
IN THE LATE AFTN/EARLY EVENING WHERE HIGH INSTABILITY...POSSIBLY A
SEA BREEZE AND WEAK UPPER LEVEL FORCING WILL COINCIDE WITH THE
DIFFUSING FRONTAL BOUNDARY. AGAIN MODERATE SHEAR VALUES SUPPORT A
CHANCE OF A FEW ISOLATED STRONG STORMS CAPABLE OF GUSTY WINDS.

WED & THU...WEAK SURFACE HIGH PRESSURE BRIDGES THE FRONTAL
BOUNDARY AS SW FLOW CONTINUES ALOFT. HIGH MEAN LAYER MOISTURE LAYS
OUT ACROSS NE FL WED AFTN WITH MODELS INDICATING SHALLOW ONSHORE
FLOW. SCENARIO FAVORS ISENTROPIC LIFT AND RESULTANT PRECIP OVER NE
FL WED AFTN THROUGH THU...WITH THE MOISTURE SHIFTING NWD OVER SE
GA THU ALONG THE DIFFUSED FRONTAL ZONE. RAIN CHANCES WILL REMAIN
ELEVATED IN THE 40-50% RANGE. IF THIS EVENT PANS OUT...RAIN
CHANCES MAY NEED TO BE RAISED INTO THE LIKELY (60-70%) RANGE.
TEMPS WILL BE MILD WITH HIGHS IN THE LOW/MID 80S UNDER MOSTLY
CLOUDY TO PARTLY CLOUDY SKIES WITH MINS IN THE LOW/MID 60S INLAND
DUE TO NORTHERLY DRAINAGE FLOW TO UPPER 60S TO LOW 70S ALONG THE
EAST COAST.

.LONG TERM...FRI THROUGH MON...UPPER LEVEL FLOW BECOMES MORE ZONAL
AS SURFACE HIGH PRESSURE WEAKENS TO OUR NORTH. DEEP LAYER MOISTURE
WILL SAG FARTHER SOUTH OVER NE FL ON FRI AND WILL THUS ADVERTISE A
RAIN CHANCE GRADIENT FROM AROUND 20% ACROSS SE GA TO ABOUT 30-40%
ACROSS NE FL FOR MAINLY MORNING COASTAL SHOWERS AND AFTN
SHOWERS/ISOLATED THUNDERSTORMS.

SAT WINDS SHIFT MORE TO THE SSW IN ADVANCE OF A WASHED OUT
APPROACHING COLD FRONT. WILL CONTINUE WITH A N-S PRECIP CHANCE
DISTRIBUTION WITH ABOUT 20% OVER SE GA TO 30% OVER NE FL. THE
FRONT MOVES OVER THE AREA LATE SAT NIGHT INTO SUN THEN BEGINS TO
STALL OVER N-CENTRAL FL LATE SUN DUE TO LACK OF UPPER LEVEL
SUPPORT. DRIER AND COOLER CONDITIONS ARE EXPECTED SUN AND MON
TRAILING THE FRONT WITH RAIN CHANCES <15% AND TEMPS NEAR TO
SLIGHTLY BELOW CLIMO VALUES WITH MINS NEAR 60 WELL INLAND TO NEAR
70 COAST WITH MAX TEMPS IN THE LOW/MID 80S.

&&

.AVIATION...
SHOWER AND THUNDERSTORM COVERAGE WILL CONTINUE TO INCREASE IN
COVERAGE FROM SOUTH TO NORTH THIS AFTERNOON. HAVE INCLUDED TEMPO
GROUPS FOR THUNDERSTORMS THROUGH 22Z-00Z FOR THE NORTHEAST FLORIDA
TERMINALS AND 02Z AT SSI. PERIODS OF SUB-VFR CONDITIONS AND GUSTY
WINDS ARE EXPECTED WITHIN THIS ACTIVITY. ACTIVITY WILL DECREASE IN
COVERAGE AFTER 02Z. LOW STRATUS IS POSSIBLE LATE TONIGHT AND
INCLUDED TEMPO GROUPS FOR CIGS NEAR 1000 FEET AT EACH TERMINAL.
SOUTH TO SOUTHWEST WINDS OF 15 TO 25 KNOTS ARE EXPECTED UP THROUGH
10000 FEET AT THE REGIONAL TERMINALS.

&&

.MARINE...
SMALL CRAFT SHOULD EXERCISE CAUTION TONIGHT AND TUESDAY DUE TO
SOUTHERLY WINDS OF 15 TO 20 KNOTS WITH SEAS BUILDING TO 4 TO 6 FT.
EXPECT GUSTY WINDS WITHIN HEAVIER ACTIVITY...ESPECIALLY DURING THE
EVENING HOURS TODAY AND AGAIN ON TUESDAY. WINDS AND SEAS WILL
DECREASE BY TUESDAY NIGHT AND WEDNESDAY AS A COLD FRONT STALLS JUST
SOUTHEAST OF THE NORTHEAST FLORIDA COASTAL WATERS. HIGH PRESSURE
OVER THE SOUTHEASTERN STATES WILL GRADUALLY STRENGTHEN LATE THIS
WEEK...WITH MODERATE ONSHORE WINDS DEVELOPING OVER THE COASTAL
WATERS BY THURSDAY NIGHT.

RIP CURRENTS: MODERATE RISK THROUGH TUESDAY DUE TO INCREASING
SOUTHERLY WINDS...BUILDING SEAS...AND A STRENGTHENING LONGSHORE
CURRENT.

&&

.FIRE WEATHER...
DRIER AIR WILL TEMPORARILY FILTER INTO INTERIOR SOUTHEAST GEORGIA ON
TUESDAY NIGHT AND WEDNESDAY. RELATIVE HUMIDITY VALUES WILL DROP TO
NEAR 40 PERCENT ON WEDNESDAY AND THURSDAY AFTERNOONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  70  85  64  84 /  40  30  10  20
SSI  75  84  72  82 /  40  40  40  30
JAX  73  87  69  84 /  50  50  40  40
SGJ  75  87  72  84 /  50  50  40  40
GNV  72  85  68  85 /  40  40  30  50
OCF  73  86  70  86 /  50  50  40  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ENYEDI/NELSON/CHASE
Hazardous weather outlook, Oct 1, 1:07 PM EST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
207 PM EDT MON OCT 1 2012

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-GAZ132>136-
149>154-162>166-021000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
207 PM EDT MON OCT 1 2012

...ISOLATED STRONG THUNDERSTORMS POSSIBLE LATER TODAY AND TONIGHT...

...MODERATE RISK OF RIP CURRENTS...

THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE ANTICIPATED TODAY
AND TONIGHT AS A COLD FRONT SLOWLY ADVANCES TOWARD THE AREA. THE BEST
RAIN RAIN CHANCES WILL BE FROM ABOUT 2 PM TO 8 PM. ISOLATED STRONG
THUNDERSTORMS ARE POSSIBLE IN THE AFTERNOON AND EVENING WITH SOME
STORMS CAPABLE OF PRODUCING STRONG GUSTY WINDS AND FREQUENT
LIGHTNING. LOCALLY HEAVY RAINFALL IS ALSO EXPECTED. STORMS WILL TRACK
TO THE NORTH AROUND 15 TO 20 MPH.

EASTERLY OCEAN SWELLS AND OCCASIONAL ONSHORE WINDS WILL ALLOW FOR A
MODERATE RISK OF RIP CURRENTS AT LOCAL BEACHES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE ANTICIPATED ON TUESDAY AS A
COLD FRONT MOVES THROUGH THE AREA. ISOLATED STRONG THUNDERSTORMS ARE
POSSIBLE WHICH WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL
AND GUSTY WINDS.

A COLD FRONT WILL BECOME STATIONARY OVER THE AREA LATE WEDNESDAY
THROUGH LATE THURSDAY PROVIDING A FOCUS FOR SHOWERS AND SOME
THUNDERSTORM ACTIVITY...WHICH MAY LEAD TO PERIODS OF LOCALLY HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ENYEDI

In the hours before

Special weather statement, Oct 1, 3:29 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
429 PM EDT MON OCT 1 2012

FLZ037-040-012100-
MARION-PUTNAM-
429 PM EDT MON OCT 1 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHWESTERN
PUTNAM AND NORTHEASTERN MARION COUNTIES FOR STRONG WINDS VALID UNTIL
500 PM EDT...

AT 429 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHEAST OF FORT MCCOY...MOVING
NORTH AT 25 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND SALT SPRINGS...FORT MCCOY...ORANGE SPRINGS...HOG VALLEY...
JOHNSON...MANNVILLE...INTERLACHEN AND HOLLISTER THROUGH 500 PM EDT.
GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2956 8203 2971 8177 2932 8169 2925 8196
TIME...MOT...LOC 2029Z 195DEG 20KT 2941 8193

ZIBURA
Special weather statement, Oct 1, 3:59 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
459 PM EDT MON OCT 1 2012

FLZ032-037-012145-
CLAY-PUTNAM-
459 PM EDT MON OCT 1 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL CLAY
AND CENTRAL PUTNAM COUNTIES FOR STRONG WINDS VALID UNTIL 545 PM
EDT...

AT 459 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER HOLLISTER...MOVING NORTH AT 25 MPH.
THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND MANNVILLE...
INTERLACHEN...HOLLISTER...FLORAHOME AND CARRAWAY THROUGH 545 PM EDT.
GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2992 8192 2999 8169 2960 8168 2954 8190
TIME...MOT...LOC 2059Z 198DEG 21KT 2967 8181

ZIBURA

The radar

The Jacksonville radar (KJAX), 72 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, St. Johns

When
October 1, 4:10 PM EST
Where
St. Johns County, 1.38 mi N of Vilano Beach
Injuries
1 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
29.940, -81.300

A 39 year old male was struck by lightning while flying a kite in a metal harness with his son. There was light rain at the time, then the first observed lightning strike struck the man. CPR was administered at the scene, then he was transported to the hospital where has was in stable condition that night.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411635.